Alert archive / Montana / River Flood Warnings in 2018
River Flood Warning 13, NWS Billings, MT
NWS Billings, MT issued this river flood warning at May 26, 2018, 11:28 AM MDT for Stillwater County, Yellowstone County, Montana. It took effect at May 27, 2018, 12:00 PM MDT. It was in force for 48 hr.
The area
The outline as issued.
The facts
- Issued
- May 26, 2018, 11:28 AM MDT (17:28 UTC)
- In effect from
- May 27, 2018, 12:00 PM MDT
- Expired
- May 29, 2018, 11:34 AM MDT
- In force
- 48 hr
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Flood severity
- Moderate
Counties Stillwater County, MT, Yellowstone County, MT
The radar
The Billings radar (KBLX), 7 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Yellowstone River at Billings (BILM8). The gauge peaked at 13.44 ft at May 28, 2018, 10:00 PM MDT.
- Action stage
- 12.5 ft
- Minor stage
- 13.5 ft
- Moderate stage
- 14.5 ft
- Major stage
- 15 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06214500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
310
WGUS45 KBYZ 261728
FLWBYZ
Flood Warning
National Weather Service Billings MT
1128 AM MDT Sat May 26 2018
...The National Weather Service in Billings has issued a Flood
Warning for the following rivers in Montana...
Yellowstone River at Billings affecting Stillwater and Yellowstone
Counties
Yellowstone River at Miles City affecting Custer County
.Mountain snow melt and rainfall from showers and thunderstorms
this weekend, will cause the Yellowstone River at Billings and Miles
City, to rise above flood stage. Moderate flooding is possible
should excessive rainfall occur with thunderstorms this weekend, so
monitor the river levels and the forecast closely. Bank erosion
will increase through early next week. The river will remain above
stage through the middle of next week.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...A river Flood Warning means river flooding is
expected to impact people and property in the warned area. Prepare
for flooding impacts associated with the forecast river levels in
your location.
The latest stages and forecasts for rivers and streams can be found
at our web page: http://water.weather.gov
&&
MTC095-111-272328-
/O.NEW.KBYZ.FL.W.0013.180527T1800Z-000000T0000Z/
/BILM8.2.RS.180527T1800Z.180529T1200Z.000000T0000Z.NR/
1128 AM MDT Sat May 26 2018
The National Weather Service in Billings has issued a
* Flood Warning for
The Yellowstone River at Billings affecting Stillwater and
Yellowstone Counties.
* from Sunday afternoon until further notice...or until the warning
is cancelled.
* At 10 AM Saturday the stage was 12.5 feet.
* Flood stage is 13.5 feet.
* Mainly minor flooding is expected this weekend. Moderate flooding
could occur Monday night through Wednesday, should excessive
rainfall occur from thunderstorms over the weekend. Bank erosion
is likely.
* Forecast...The river will slowly rise above flood stage late
Saturday night into Sunday morning. Additional rises are expected
into early next week. Moderate flooding is possible Monday through
Wednesday.
&&
FLOOD OBSERVED FORECAST 12 PM
LOCATION STAGE STAGE DAY TIME Sun Mon Tue
Yellowstone River
Billings 13.5 12.5 Sat 10 AM 13.5 14.2 14.7
&&
LAT...LON 4624 10754 4611 10749 4554 10896 4562 10955
4575 10956 4570 10905
$$
MTC017-272328-
/O.NEW.KBYZ.FL.W.0014.180529T0600Z-000000T0000Z/
/MILM8.1.RS.180529T0600Z.180531T1200Z.000000T0000Z.NO/
1128 AM MDT Sat May 26 2018
The National Weather Service in Billings has issued a
* Flood Warning for
The Yellowstone River at Miles City affecting Custer County.
* from late Monday night until further notice...or until the warning
is cancelled.
* At 10 AM Saturday the stage was 12.4 feet.
* Flood stage is 13.0 feet.
* Mainly minor low land flooding is expected this weekend. Moderate
flooding could occur by the middle of next week, should excessive
rainfall occur from thunderstorms over the weekend. Bank erosion
is likely.
* Forecast...The river will hold steady Saturday and Sunday, but is
expected to rise above flood stage by Monday evening. Additional
rises are expected next week, with moderate flooding possible by
around Wednesday.
&&
FLOOD OBSERVED FORECAST 12 PM
LOCATION STAGE STAGE DAY TIME Sun Mon Tue
Yellowstone River
Miles City 13.0 12.4 Sat 10 AM 12.5 12.5 13.4
&&
LAT...LON 4665 10550 4638 10581 4625 10615 4636 10615
4645 10587 4666 10560
$$3 follow-up statements
813
WGUS85 KBYZ 271810
FLSBYZ
Flood Statement
National Weather Service Billings MT
1210 PM MDT Sun May 27 2018
...The Flood Warning continues for the following rivers in Montana...
Yellowstone River at Billings affecting Stillwater and Yellowstone
Counties
Yellowstone River at Miles City affecting Custer County
..Mountain snow melt and rainfall from showers and thunderstorms
this weekend, will cause the Yellowstone River at Billings and Miles
City to continue rising. Moderate flooding is possible, so monitor
the river levels and the forecast closely. Bank erosion will increase
through early next week. The river will remain above stage through
the middle of next week.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...This river flood statement means river flooding is
expected to continue to impact people and property in the warned
area.
The latest stages and forecasts for rivers and streams can be found
at our web page: http://water.weather.gov
&&
MTC095-111-290010-
/O.EXT.KBYZ.FL.W.0013.180528T0000Z-000000T0000Z/
/BILM8.2.RS.180527T2358Z.180529T1200Z.000000T0000Z.NR/
1210 PM MDT Sun May 27 2018
The Flood Warning continues for
The Yellowstone River at Billings affecting Stillwater and
Yellowstone Counties.
* from this evening until further notice...or until the warning is
cancelled.
* At 11 AM Sunday the stage was 13.0 feet.
* Flood stage is 13.5 feet.
* Moderate flooding is forecast.
* Forecast...The river will rise above flood stage around 6 PM Sunday
and crest near 14.9 feet around 6 AM Tuesday. The river will fall
below flood stage Saturday evening.
&&
FLOOD OBSERVED FORECAST 12 PM
LOCATION STAGE STAGE DAY TIME Mon Tue Wed
Yellowstone River
Billings 13.5 13.0 Sun 11 AM 14.0 14.9 14.6
&&
LAT...LON 4624 10754 4611 10749 4554 10896 4562 10955
4575 10956 4570 10905
$$
MTC017-290010-
/O.EXT.KBYZ.FL.W.0014.180529T0400Z-000000T0000Z/
/MILM8.1.RS.180529T0400Z.180531T1200Z.000000T0000Z.NO/
1210 PM MDT Sun May 27 2018
The Flood Warning continues for
The Yellowstone River at Miles City affecting Custer County.
* from Monday evening until further notice...or until the warning is
cancelled.
* At 11 AM Sunday the stage was 12.7 feet.
* Flood stage is 13.0 feet.
* Minor flooding is forecast.
* Forecast...The river will rise above flood stage late Monday night
and continue to rise to near 14.9 feet by 6 AM Thursday. Additional
rises are possible thereafter.
&&
FLOOD OBSERVED FORECAST 12 PM
LOCATION STAGE STAGE DAY TIME Mon Tue Wed
Yellowstone River
Miles City 13.0 12.7 Sun 11 AM 12.7 13.3 14.2
&&
LAT...LON 4665 10550 4638 10581 4625 10615 4636 10615
4645 10587 4666 10560
$$505
WGUS85 KBYZ 281814
FLSBYZ
Flood Statement
National Weather Service Billings MT
1214 PM MDT Mon May 28 2018
...The Flood Warning continues for the following rivers in Montana...
Yellowstone River at Billings affecting Stillwater and Yellowstone
Counties
Yellowstone River at Miles City affecting Custer County
...Mountain snow melt and rainfall from showers and thunderstorms
will cause the Yellowstone River at Billings and
Miles City to continue rising. Minor flooding is possible, so
monitor the river levels and the forecast closely. Bank erosion
will be likely through the middle of the week.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...This river flood statement means river flooding is
expected to continue to impact people and property in the warned
area. If encountering flooded roads, Turn Around, Don't Drown.
The latest stages and forecasts for rivers and streams can be found
at our web page: http://water.weather.gov
&&
MTC095-111-300013-
/O.EXT.KBYZ.FL.W.0013.000000T0000Z-180531T1800Z/
/BILM8.1.RS.180529T1800Z.180530T1200Z.180530T1800Z.NR/
1214 PM MDT Mon May 28 2018
The Flood Warning continues for
The Yellowstone River at Billings affecting Stillwater and
Yellowstone Counties.
* until further notice.
* At 11 AM Monday the stage was 13.1 feet.
* Flood stage is 13.5 feet.
* Minor flooding is forecast.
* Forecast...The river will rise above flood stage around 12 PM
Tuesday and crest near 13.6 feet around 6 AM Wednesday. The river
will fall below flood stage Wednesday evening.
&&
FLOOD OBSERVED FORECAST 12 PM
LOCATION STAGE STAGE DAY TIME Tue Wed Thu
Yellowstone River
Billings 13.5 13.1 Mon 11 AM 13.5 13.5 13.1
&&
LAT...LON 4624 10754 4611 10749 4554 10896 4562 10955
4575 10956 4570 10905
$$
MTC017-300013-
/O.EXT.KBYZ.FL.W.0014.180530T0000Z-000000T0000Z/
/MILM8.1.RS.180530T0000Z.180601T1800Z.000000T0000Z.NO/
1214 PM MDT Mon May 28 2018
The Flood Warning continues for
The Yellowstone River at Miles City affecting Custer County.
* from Tuesday evening until further notice.
* At 11 AM Monday the stage was 12.6 feet.
* Flood stage is 13.0 feet.
* Minor flooding is forecast.
* Forecast...The river will rise above flood stage by 6 PM Tuesday
and continue to rise to near 14.2 feet by 12 PM Friday.
&&
FLOOD OBSERVED FORECAST 12 PM
LOCATION STAGE STAGE DAY TIME Tue Wed Thu
Yellowstone River
Miles City 13.0 12.6 Mon 11 AM 12.9 13.1 13.7
&&
LAT...LON 4665 10550 4638 10581 4625 10615 4636 10615
4645 10587 4666 10560
$$
Hooley055
WGUS85 KBYZ 291734
FLSBYZ
Flood Statement
National Weather Service Billings MT
1134 AM MDT Tue May 29 2018
...The Flood Warning is cancelled for the following rivers in
Montana...
Yellowstone River at Billings affecting Stillwater and Yellowstone
Counties
.An extended period of high river levels will continue along the
Yellowstone River through the upcoming weekend with considerable
bank erosion issues continuing. However...widespread flooding is no
longer anticipated for the stretch of the river through
Billings..therefore the warning has been cancelled.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This will be the last planned statement issued for these locations
for this particular event.
The latest stages and forecasts for rivers and streams can be found
at our web page: http://water.weather.gov
&&
MTC095-111-291804-
/O.CAN.KBYZ.FL.W.0013.000000T0000Z-180529T1734Z/
/BILM8.N.RS.000000T0000Z.000000T0000Z.000000T0000Z.NR/
1134 AM MDT Tue May 29 2018
The Flood Warning is cancelled for
The Yellowstone River at Billings affecting Stillwater and
Yellowstone Counties.
* At 11 AM Tuesday the stage was 13.0 feet.
* Flood stage is 13.5 feet.
* Forecast...Water levels are expected to stay below flood
stage. However...the continued high flows will result in
considerable bank erosion.
&&
LAT...LON 4624 10754 4611 10749 4554 10896 4562 10955
4575 10956 4570 10905
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this river flood warning went out at May 26, 4:59 AM MDT, 6 hours 29 minutes earlier.
Area forecast discussion, May 26, 4:59 AM MDT, 6 hours 29 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
459 AM MDT Sat May 26 2018
.UPDATE...
Weak impulse moving up from Idaho/Wyoming has produced some
convection models didn't catch very well. Quite a bit of
lightning around Reed Point moving northeast. May brush westside
of Billings. Have tweaked morning PoP's and included a pre-first
period on our zone package. BT
&&
.SHORT TERM...valid for Tdy and Sun...
After a quiet morning and early afternoon, active weather
conditions will really kick in this evening through Sunday night.
Cut-off upper low over the desert southwest will shift
east/northeast a bit today ejecting some energy northward into the
inter-mountain Rockies while the flow aloft turns diffluent. We
anticipate scattered thunderstorms developing over the mountains
and foothills late today and spreading northeast. The ingredients
are there for potentially severe storms with relatively high CAPE
(800-1400 J/KG), strong shear and plenty of instability. A cold
front pushing in from the northwest will also provide additional
triggering and focus for thunderstorms by evening. Upslope and
baroclinicity develop along the higher terrain overnight where
models suggest the best chance of persistent showers and a few
thunderstorms overnight.
Sunday is still shaping up to be a rather wet day. Plenty of
destabilization and diffluent flow aloft will prevail as that
upper low, over southern Utah by this time, dominates the weather
pattern. Progs indicate there should still be enough instability
to support deeper convection for thunderstorms along with the
widespread showers. A few could possibly be severe in our
southeast section. However, heavy rain may be a more common issue
for Sunday as the upper flow and PWATS over an inch favor areas of
persistent moderate/heavy rainfall rates. Many areas should see
0.50-0.75 inches of precipitation just Sunday/Sunday night alone
with over an inch locally.
Due to the heavy rainfall rates in storms this weekend, we
anticipate localized flooding impacts in low-lying areas and along
swollen creeks and streams. Please stay up to date with our
latest river forecasts and have a way to get watches and warnings
while enjoying the Memorial Day Weekend. BT
.LONG TERM...valid for Mon...Tue...Wed...Thu...Fri...
Upper low currently seen along the southern CA coast on water
vapor early this morning, will be in the form of two low centers
on Monday. The southern low will be near KSLC and the northern low
will be over E MT. The system will evolve into a broad trough over
the area by Tuesday, and move into the Dakotas Tue. night. Models
showed /0.75/ to an inch or more precipitable waters for Monday
into Tuesday, but noted the GEFS mean QPF in the NAEFS table was
no longer maxed out for Monday. CAPES were limited on Mon. and
there was no appreciable shear, so just went with mainly chance of
showers and a slight chance of thunder. Temperatures will be near
normal. Chances for showers and possible thunder continued for
Tuesday. Cannot rule out some heavy rain with thunderstorms
through Tue. due to the high precipitable waters. Tuesday looked
warmer than Monday. Brief upper ridging will bring drier and
warmer conditions to the region for Wednesday. A SW flow develops
for Thursday for increasing chances of showers and thunderstorms.
Models fall out of agreement for Friday and Saturday, with the GFS
bringing a system through the area and the ECMWF showing a wave on
Fri. and zonal flow for Saturday. For a blended solution, went
with chance PoPs for Fri. through Saturday. Arthur
&&
.AVIATION...
An isolated shower or thunderstorm is possible over the area early
this morning, otherwise expect VFR conditions this morning.
Scattered thunderstorms will develop W of KBIL this afternoon,
affecting KLVM. A cold front will push SE through the area
tonight, accompanied by scattered showers and thunderstorms W of a
KMLS to Hardin to Pryor line. Heavy rainfall is possible with the
thunderstorms. Some storms may produce hail and strong gusty
winds through the evening. Expect MVFR to LIFR conditions in the
thunderstorms. A few showers will linger overnight. Areas of
mountain obscuration over the western mountains this afternoon
will become widespread this evening. There will be areas of
obscurations over all the mountains overnight. Arthur
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Sun Mon Tue Wed Thu Fri
-------------------------------------------------------
BIL 086 057/072 053/070 053/076 053/081 055/075 053/074
2/T 48/T 84/T 33/T 21/U 33/T 53/T
LVM 080 051/067 049/068 049/073 048/076 050/070 048/072
3/T 38/T 65/T 33/T 12/T 24/T 32/T
HDN 089 058/074 054/072 052/078 053/084 055/080 052/079
1/B 28/T 84/T 32/T 21/U 12/T 42/T
MLS 091 061/078 058/071 054/077 055/083 059/081 058/078
0/U 24/W 64/T 32/T 21/U 21/T 41/B
4BQ 093 060/078 057/073 053/076 053/081 057/085 057/080
0/U 23/W 75/T 43/T 11/U 11/T 22/T
BHK 089 058/078 056/070 052/074 051/080 055/083 057/078
0/U 14/W 75/T 33/T 21/U 22/W 31/B
SHR 086 055/069 051/069 050/073 049/081 052/079 052/076
0/U 37/T 75/T 43/T 22/T 12/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, May 26, 3:33 AM MDT, 7 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 333 AM MDT Sat May 26 2018 MTZ028>042-056>058-063>068-WYZ098-099-270945- Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer- Fallon-Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Northern Park- Northern Sweet Grass-Golden Valley-Red Lodge Foothills- Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley- Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains- Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills- 333 AM MDT Sat May 26 2018 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...Active weather pattern. * WHERE...Across the region. * WHEN...Memorial Day Weekend. * ADDITIONAL DETAILS...There is a good chance of thunderstorms late today through Tuesday. The potential exists for heavy rain and additional rises on rivers and streams. Severe storms capable of producing large hail and strong winds are also possible. * ADDITIONAL HAZARD CONCERNS...Anyone with outdoor plans this Memorial Day weekend should monitor the weather forecast, and be ready to take cover. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay tuned for updates. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 11:28 AM MDT | River Flood Warning | BYZ | Custer | 9 days |
| May 26, 11:59 AM MDT | River Flood Warning | BYZ | Stillwater | 51 hr |
| May 26, 5:55 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn | 65 min |
Nearby
River Flood Warnings in Montana, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.